Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 28, NWS Salt Lake City, UT

November 19, 20236 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 19, 2023, 3:57 AM MST for 6 counties in Utah. It took effect at Nov 19, 2023, 3:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2023, 3:57 AM MST (10:57 UTC)
In effect from
Nov 19, 2023, 3:00 PM MST
Expired
Nov 20, 2023, 2:55 AM MST
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, Sevier County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 11.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS75 KSLC 191057
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
357 AM MST Sun Nov 19 2023

UTZ123-192200-
/O.UPG.KSLC.HW.A.0010.231120T0000Z-231120T1800Z/
/O.EXB.KSLC.HW.W.0011.231120T0000Z-231120T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
357 AM MST Sun Nov 19 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST MONDAY...

* WHAT...North to northeast winds 25 to 35 mph with gusts up to 
  60 mph expected.

* WHERE...Lower Washington County.

* WHEN...From 5 PM this afternoon to 11 AM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...For those in the highest threat area, 
  ensure any potential projectiles such as trampolines, outdoor 
  furniture, garbage cans, and holiday decorations are properly 
  secured prior to Sunday afternoon to avoid property damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ101-192200-
/O.CON.KSLC.HW.W.0011.231119T1500Z-231120T0600Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
357 AM MST Sun Nov 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...From 8 AM this morning to 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...The strongest winds are expected along 
  the SR-30 corridor as well as along the I-80 corridor from 
  Wendover to Grassy Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ120-192200-
/O.NEW.KSLC.WI.Y.0028.231120T0000Z-231120T1800Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
357 AM MST Sun Nov 19 2023

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST
MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 5 PM this afternoon to 11 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Strong crosswinds are expected on SR-10
  between Price and the I-70 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
658 
WWUS75 KSLC 191737
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1037 AM MST Sun Nov 19 2023

UTZ101-200600-
/O.CON.KSLC.HW.W.0011.000000T0000Z-231120T0600Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
1037 AM MST Sun Nov 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...The strongest winds are expected along 
  the SR-30 corridor as well as along the I-80 corridor from 
  Wendover to Grassy Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ123-200645-
/O.CON.KSLC.HW.W.0011.231120T0000Z-231120T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
1037 AM MST Sun Nov 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 AM MST MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County particularly near Black Ridge
  including the towns of Pintura, Leeds, Toquerville, La Verkin
  and Hurricane as well as the area near the Beaver Dam 
  Mountains.

* WHEN...From 5 PM this afternoon to 11 AM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

* ADDITIONAL DETAILS...For those in the highest threat area, 
  ensure any potential projectiles such as trampolines, outdoor 
  furniture, garbage cans, and holiday decorations are properly 
  secured prior to Sunday afternoon to avoid property damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ128-200645-
/O.EXB.KSLC.WI.Y.0028.231119T2200Z-231120T1200Z/
South Central Utah-
Including the cities of Kanab and Escalante
1037 AM MST Sun Nov 19 2023

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM MST
MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South Central Utah.

* WHEN...From 3 PM this afternoon to 5 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ120-200645-
/O.CON.KSLC.WI.Y.0028.231120T0000Z-231120T1800Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1037 AM MST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, especially near the SR-10 corridor 
  including the towns of Huntington, Ferron, and Castle Dale.

* WHEN...From 5 PM this afternoon to 11 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Strong crosswinds are expected on SR-10 
  between Price and the I-70 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
348 
WWUS75 KSLC 200434
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
934 PM MST Sun Nov 19 2023

UTZ101-200545-
/O.CAN.KSLC.HW.W.0011.000000T0000Z-231120T0600Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
934 PM MST Sun Nov 19 2023

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished over northwest Utah, so the warning has been
cancelled.

$$

UTZ123-201645-
/O.CON.KSLC.HW.W.0011.000000T0000Z-231120T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
934 PM MST Sun Nov 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Lower Washington County particularly near Black Ridge
  including the towns of Pintura, Leeds, Toquerville, La Verkin
  and Hurricane as well as the area near the Beaver Dam 
  Mountains.

* WHEN...Until 11 AM MST Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult due to crosswinds,
  especially for high profile vehicles and vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ120-201645-
/O.CON.KSLC.WI.Y.0028.000000T0000Z-231120T1800Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
934 PM MST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Castle Country, especially near the SR-10 corridor 
  including the towns of Huntington, Ferron, and Castle Dale.

* WHEN...Until 11 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

* ADDITIONAL DETAILS...Strong crosswinds are expected on SR-10 
  between Price and the I-70 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ128-201200-
/O.CON.KSLC.WI.Y.0028.000000T0000Z-231120T1200Z/
South Central Utah-
Including the cities of Kanab and Escalante
934 PM MST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...South Central Utah.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
071 
WWUS75 KSLC 200955
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
255 AM MST Mon Nov 20 2023

UTZ120-201100-
/O.CAN.KSLC.WI.Y.0028.000000T0000Z-231120T1800Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
255 AM MST Mon Nov 20 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased below Advisory criteria with recent
observations showing gusts in the 30 to 40 mph range, thus the 
Wind Advisory has been cancelled.

$$

UTZ128-201100-
/O.CAN.KSLC.WI.Y.0028.000000T0000Z-231120T1200Z/
South Central Utah-
Including the cities of Kanab and Escalante
255 AM MST Mon Nov 20 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased below Advisory criteria with recent
observations showing gusts in the 30 to 40 mph range, thus the 
Wind Advisory has been cancelled.


$$

UTZ123-201800-
/O.CON.KSLC.HW.W.0011.000000T0000Z-231120T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
255 AM MST Mon Nov 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Lower Washington County particularly near Black Ridge 
  including the towns of Pintura, Leeds, Toquerville, La Verkin 
  and Hurricane as well as the area near the Beaver Dam 
  Mountains.

* WHEN...Until 11 AM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult due to 
  crosswinds, especially for high profile vehicles and vehicles 
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 18, 4:26 PM MST, 11 hours 31 minutes earlier.

Area forecast discussion, Nov 18, 4:26 PM MST, 11 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 PM MST Sat Nov 18 2023

.SYNOPSIS...A winter storm will impact much of the state Sunday
into early Monday. High pressure will build into the area for the
first part of the week, with the next potential storm arriving
just in time for Thanksgiving.

&&

.SHORT TERM (Through 12Z Monday)...One of the stronger storms of
this cool season is expected through the short term forecast
bringing heavy mountain snow, potentially the first snow to
portions of the Wasatch Front, and strong winds to the Great Salt
Lake Desert, potentially northern Utah County, Castle Country
along the SR-10 corridor and near Black Ridge Canyon in Washington
County. There's also some guidance that suggests strong winds may
surface in the northern portion of the Grand Staircase.

Afternoon upper air and satellite analysis indicates the first
shortwave trough shifting eastward across northern Utah. Another
shortwave trough is noted across Nevada...with the main system
nearing the California Coast. An active southern jet continues
across the far southern tier of the United States.

This first shortwave trough has been fairly productive across
northern Utah, but a period of subsidence is expected in the wake
of the shortwave trough this evening. This will bring a break in
the action for much of the state before the next shortwave trough
moves into the area tonight.

A strong cold front and associated band of moderate to heavy
precipitation will cross northern Utah Sunday morning. Snow levels
initially around 7500 feet early Sunday or so will crash to near
5000 feet by late Sunday afternoon...and potentially to valley
floors overnight Sunday night. In the wake of this front, deep,
moist northwest flow will support orographic enhancement along
the Wasatch Mountains in the typical locations. Precipitation will
continue, heavy at times along and near the I-15 corridor and
adjacent mountains into Sunday night. As the flow turns more
northerly near midnight, some guidance suggests lake enhanced
precipitation may continue, likely taking aim at the west side of
the Salt Lake Valley and perhaps the Tooele Valley.

As far as snow impacts, heavy mountain snow is expected across all
the mountain locations in the CWA. With the majority of untreated
seasonal routes remaining open (including Mirror Lake Highway) and
heavy mountain road snow even on treated locations such as the
Cottonwood Canyons, Parleys, Logan Summit, Soldier Summit and the
SR-20 summit, plenty of early season impacts abound. Upgraded the
Winter Storm Watch to a Warning with this package. Will need to
watch the Wasatch Back for a potential Winter Weather Advisory.
East benches may also see slushy accumulations Sunday evening into
Sunday night. Winter driving conditions will be widespread across
nearly all mountains routes Sunday into early Monday across much
of Utah.

As far as wind concerns that come with a strong cold front, HREF
is particularly bold with wind gusts in excess of 65 mph Sunday
morning into late Sunday evening across portions of northwest
Utah along the SR-30 corridor and potentially along I-80 from the
Nevada border east to Grassy Mountain. Given this combined with
climatology for these type of events, upgraded the High Wind Watch
to a Warning for NW Utah.

Moving southward, will need to keep an eye on northern Utah County
post-frontal for potential gusty winds near advisory criteria.

Given a period of strong 700mb northerly flow and strong cold air
advection between Cedar City and St. George, expect the threat for
a higher end gap wind event near Black Ridge Canyon Sunday night
into Monday morning. Guidance is typically overly bullish with
Washington County gap winds. That said, the HREF mean is near 60
mph near towns such as Pintura, Leeds, Hurricane and La Verkin.
For now, hoisted a High Wind Watch for this area...and mid shift
can see if model trends continue to show such a strong event.
Those with outdoor decorations, outdoor furniture, etc in these
areas should secure these items to prevent property damage even if
winds stay below the 58 mph threshold.

Unique to this north-south jet structure across western Utah,
guidance is indicating wind gusts in excess of 65 mph across the
northern Grand Staircase. This is a somewhat unusual signature and
did not have the confidence to add this area into the High Wind
Watch...as winds may struggle to surface overnight Sunday night
into Monday morning in this area. Something to keep an eye as
well.

.LONG TERM (After 12Z Monday)...The extended forecast looks to
start with some settling of weather after the weekends storm as
mid level heights build back into the Great Basin. Calmer and
warmer days move back in through the midweek and potentially
introduce the first valley inversion days of the season before
another cold storm system brings more mixing and winter weather
back to the northern mountains.

Monday we see the exit of a winter storm that will leave most the
region snowy and cold. While lingering showers cannot be ruled
out for the high terrain areas there should be quick drying over
the day on Monday. Impactful weather will remain for Washington
county as gap winds along the I-15 corridor down into St. George
could leave advisory level wind gusts for the morning hours.
Currently NBM grids 70-90th percentile drive 60+ knot wind gusts
for the morning hours so morning commuters and any early holiday
travelers should be advised. Conditions in Washington county
follow the rest of the state and settle over the day monday as
height rises bring back subsidence and a warming trend through the
midweek. The now growing snowpack and cooler temperatures could
drive the seasons first valley inversions for areas along the
Wasatch Front.

By Thursday models have slowly trended away from a northern
grazer and more of a robust low pressure system with very similar
if not even colder temperatures aloft. Moisture abundance for
remains the question at this point as the trough is expected to
squeak over the northern Sierras but winter weather and adding to
the snowpack is expected again Thursday into Friday. While models
have trended towards the robust low the northern grazer still sits
~30% of guidance which primarily focuses chance PoPs over
northern Utah, but seems to downplay the potential into central
and southern Utah. Regardless with winter weather arriving for the
holiday and likely driving statewide impacts, any travelers in
the region should be aware and follow the trends with us over the
coming days.

&&

.AVIATION...KSLC...Scattered rain showers will continue through
the afternoon, with a break expected between 01-09z. CIGs are
likely to stay at or above 7000ft AGL until roughly 09z with the
return of rain showers. Any showers may produce periods of MVFR
VIS. A heavier round of rainfall is then expected to begin around
11-12z, bringing MVFR VIS and and CIGs. There is a 40% chance of
IFR conditions developing after 15z. A cold front will arrive mid-
afternoon on Sunday.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers will
continue through the afternoon, with a break during the evening
hours expected. Within these showers, especially at higher
elevation sites, MVFR to high-end IFR conditions are possible with
a 5-10% chance of thunder. After the break during the evening, a
heavier round of showers will arrive from the west around 08-12z.
These showers are likely to be impactful for the entire day, with
widespread MVFR-IFR and localized LIFR CIGs likely. Snow levels
will be around 7000-8000' ahead of the cold front, which will push
into Utah on Sunday morning. This cold front will drop snow
levels and bring gusty, northwesterly winds, reaching as high as
35-40kts at KENV and KBCE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning from 8 AM to 11 PM MST Sunday for UTZ101.

     Winter Storm Warning from 11 PM this evening to 3 AM MST Monday
     for UTZ110>112.

     Winter Storm Warning from 3 AM to 11 PM MST Sunday for UTZ113-
     117.

     High Wind Watch from Sunday afternoon through Monday morning for
     UTZ123.

     Winter Storm Warning from 5 AM to 11 PM MST Sunday for UTZ125.

WY...None.
&&

Kruse/Selbig/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 7:33 AM MSTFlash Flood Warning Considerable damage threatSLCKane, Washington6 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.